From Norwalk, California, USA:
My daughter was recently diagnosed with type 1 diabetes. I'm wondering if the insulin that she is taking has anything to do with her hair being extremely dry and falling out in big clumps. This has me very concerned. Can you please tell me what is happening?
She is in very good control from 100 mg/dl (5.6 mmol/L) mornings, 90 to 110 mg/dl (5 to 6.1 mmol/L) at bedtime and usually 140 to 180 mg/dl (7.8 to 10 mmol/L) before lunch and dinner. She is receiving 16 NPH and 6 Regular in the morning, 6 Regular before dinner and 7 NPH at bedtime. Could the injections have something to do with her losing her hair? Could it be due to it being dry before being diagnosed and now having the injections on a regular basis?
I doubt her hair loss is related to her insulin. I would ask her doctor if her thyroid has been checked. Thyroid problems are common in children with diabetes and can cause hair loss.
There is another rarer autoimmune problem called alopecia which also is slightly more common in diabetes. This condition can cause hair loss even if the thyroid is functioning normally, but sometimes alopecia can be triggered by an underactive thyroid, and sometimes (but not always), gets better when you treat the hair loss.
If the hair loss is just due to a thyroid problem, and not also alopecia, it usually gets better when you treat the thyroid problem.
Some shampoos can also cause hair loss. I suggest you speak to your child's doctor.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.